Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 64, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 4, 2008, 12:41 AM CST for Tuscaloosa County, Alabama. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 4, 2008, 12:41 AM CST (06:41 UTC)
- Expired
- Mar 4, 2008, 1:15 AM CST
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 12:50 AM CST | TORNADO 1 | 4 Nw Samantha, AL | TORNADO TOUCHED DOWN JUST SOUTH OF COUNTY ROAD 38 NEAR OLD FAYETTE ROAD. PATH LENGTH THREE QUARTERS OF A MILE. SIX HOMES DAMAGED...ONE HOME HEAVILY DAMAGED. SEVERAL HUNDRED TREES SNAPPED OR DOWNED. |
| Mar 4, 1:20 AM CST | TSTM WND DMG | 3 N Samantha, AL | SEVERAL TREES WERE BLOWN DOWN NEAR THE INTERSECTION OF US HIGHWAY 43 AND CR 38. ONE CHURCH SUSATINED ROOF DAMAGE AND ONE TREE FELL ON A VEHICLE. POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 9:56 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 040641
SVRBMX
ALC125-040715-
/O.NEW.KBMX.SV.W.0064.080304T0641Z-080304T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 AM CST TUE MAR 4 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 115 AM CST
* AT 1238 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF MOORES BRIDGE...
OR 13 MILES NORTHWEST OF NORTHPORT...AND MOVING NORTHEAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHEAST OF NEW LEXINGTON BY 105 AM CST...
WINDHAM SPRINGS BY 110 AM CST...
8 MILES WEST OF WHITSON BY 115 AM CST...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3353 8772 3353 8767 3358 8766 3360 8763
3363 8762 3361 8760 3360 8740 3350 8730
3328 8770 3341 8785
TIME...MOT...LOC 0641Z 224DEG 19KT 3341 8770
$$1 follow-up statement
000
WWUS54 KBMX 040657 RRA
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 AM CST TUE MAR 4 2008
ALC125-040715-
/O.CON.KBMX.SV.W.0064.000000T0000Z-080304T0715Z/
TUSCALOOSA AL-
1257 AM CST TUE MAR 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CST
FOR NORTHWESTERN TUSCALOOSA COUNTY...
AT 1255 AM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF NEW LEXINGTON...OR
ABOUT 15 MILES NORTH OF NORTHPORT...MOVING NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NEW LEXINGTON BY 105 AM CST...
LAT...LON 3353 8772 3353 8767 3358 8766 3360 8763
3363 8762 3361 8760 3360 8740 3335 8763
3342 8783
TIME...MOT...LOC 0657Z 224DEG 19KT 3347 8763
$$
27/SWUWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 11:32 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 3, 11:32 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1132 PM CST MON MAR 3 2008 .UPDATE...06Z AVIATION DISCUSSION. && .DISCUSSION... VIGOROUS UPPER LOW SPINNING ACROSS NORTH CENTRAL TEXAS. THE MID AND UPPER LEVEL FORCING IS FINALLY BEGINNING TO INTERACT WITH THE HIGHER THETA E AIR ACROSS EAST CENTRAL MISSISSIPPI. HENCE...THE THUNDERSTORMS HAVE BECOME MUCH MORE ORGANIZED AND MORE INTENSE IN THE LAST HOUR OR SO. A SQUALL LINE IS DEVELOPING MAINLY FROM INTERSTATE 20 SOUTHWARD WITH SEVERAL BOWING AND LEWPY STRUCTURES NOTED. A TORNADO WATCH WILL BE ISSUED SHORTLY THAT WILL ENCOMPASS PARTS OF WEST CENTRAL ALABAMA GENERALLY FROM TUSCALOOSA TO LOWNDES AND WESTWARD. EXPECT THESE THUNDERSTORMS TO CONTINUE EAST NORTHEAST FOR THE NEXT SEVERAL HOURS AND INCREASE IN INTENSITY. SEVERE THREAT WILL INCREASE ACROSS WEST CENTRAL AREAS BY 11 PM. TIMING ON THE CURRENT HWO STILL LOOKS REASONABLE FOR AREAS FARTHER EAST. THE ONLY UNCERTAINTIES AT THIS TIME WILL BE IF THE SQUALL LINE ACCELERATES... THE TIMING WILL BE JUST A BIT SOONER...AT LEAST FOR AREAS CENTRAL. THE MAIN MODE OF STORMS WILL BE A SQUALL LINE...WITH A DISTINCT DAMAGING WIND THREAT. DUE TO THE ENVIRONMENTAL SHEAR IN PLACE...THE RISK OF ISOLATED TORNADO STILL EXISTS. DUE TO THE RATHER SLOW MOVEMENT ACROSS WEST CENTRAL ALABAMA...LOCALIZED HEAVY RAIN HAS ALSO BECOME A THREAT. PLEASE KEEP UPDATED ON THE LATEST STATEMENTS AND WARNINGS THROUGH THE NIGHT. 75/LINHARES && .AVIATION...06Z TAF DISCUSSION. THE LINE OF CONVECTIVE ACTIVITY WHICH HAS BEEN THREATENING CENTRAL ALABAMA FOR THE LAST 12 HOURS HAS FINALLY MOVED INTO THE AREA...DROPPING CEILINGS CONSIDERABLY...ENOUGH TO DROP EVERYONE INTO IFR CONDITIONS. THIS LOOKS TO CONTINUE THROUGH MIDDAY ON TUESDAY. AS FAR AS THE CONVECTION GOES...EXPECT TSRA TO MOVE THROUGH THE AREA...ON A NORTHEAST-SOUTHWEST ORIENTATION. TIMING LOOKS TO BE ABOUT THE SAME AS PREVIOUS FORECASTS...WITH BHM AND EET AROUND 09Z...AND ANB/MGM/TOI AROUND SUNRISE TUESDAY...WITH RA PRIOR TO THE TSRA ARRIVAL. && .PREV DISCUSSION... /ISSUED 630 PM CST MON MAR 3 2008/ UPDATE...MESOSCALE DISCUSSION. DISCUSSION... WEATHER IS STILL EVOLVING UPSTREAM OF CENTRAL ALABAMA. OVER THE PAST SEVERAL HOURS HAVE NOTICED THINGS PROGRESSING SOMEWHAT SIMILAR TO WHAT HAS BEEN FORECAST. THIS DISCUSSION WILL POINT OUT SOME OF THE HIGHLIGHTS THAT HAVE BEEN NOTICED IN THE SHORT TERM MESOSCALE ANALYSIS. STARTING WITH THE SYNOPTIC SCALE...THE ATMOSPHERE APPEARS TO BE UNDERGOING RAPID CHANGE AS THE UPPER LOW OVER NORTHEAST TX IS GENERATING HEIGHT FALLS FROM NORTHERN LA AND SOUTHERN AR...THROUGH NORTHERN MS. SOME OF THE HEIGHT FALLS HAVE BEEN ANALYZED AS HIGH AS 7MB OVER A THREE HOUR PERIOD. AS THIS DEEPENING OF THE SURFACE LOW CONTINUES IT SHOULD BEGIN TO SPEED UP SLIGHTLY AND LOOKS AS IF IT WILL TRACK NORTHEAST INTO WEST CENTRAL OR CENTRAL TN. ANOTHER FACTOR OF THE DEEPENING SURFACE FEATURE WILL BE THE INCREASE OF SOUTHEASTERLY FLOW AHEAD OF THE LAGGING COLD FRONT. EXPECTING THE LOW LEVEL WINDS TO INCREASE TO 20 MPH WITH GUSTS AS HIGH AS 35 MPH. THIS WILL ENHANCE THE SURFACE LAYER MOISTURE INCREASING INSTABILITY THROUGHOUT THE EVENING AND OVERNIGHT HOURS. ALSO HAVE NOTICED THAT THE MID LEVEL LAPSE RATES HAVE INCREASED UPSTREAM AND SHOULD BEGIN TO PUSH DOWNSTREAM TOWARD CENTRAL TN AND POSSIBLY OVER THE NORTHERN HALF OF AL. AT THIS POINT...IT LOOKS AS THOUGH THE ATMOSPHERE STILL HAS SOME WORK TO DO IN PULLING THE BEST UNSTABLE AIR NORTHWARD. THIS WILL BE THE IMPORTANT FEATURE TO WATCH WHEN TRYING TO FORECAST IF ANY SUPERCELL DEVELOPMENT IS LIKELY TO CONTINUE ACROSS THE STATE LINE. RIGHT NOW...MOST OF THE DEVELOPMENT HAS BEEN IN THE MOST UNSTABLE AIR JUST AHEAD OF THE FRONT WITH LITTLE PROPAGATION. WE ALSO STILL HAVE A FAIRLY STRONG CAP AT AROUND 750MB THAT WILL NEED TO BE KNOCKED DOWN...WHICH WILL LIKELY HAPPEN OVER THE NEXT FEW HOURS. ONE MORE ITEM ON THE AGENDA WILL BE HOW THE LOW LEVEL JET SETS UP JUST UPSTREAM AND HOW IT TRANSLATES NORTHEAST THROUGH THE OVERNIGHT. THIS WILL BE AN IMPORTANT FACTOR THE SPEED AND PLACEMENT OF THE CONVECTIVE LINE AND THE LIKELIHOOD OF STRONG DAMAGING WINDS. 17/KLAWS .BMX WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY FOR ALL OF CENTRAL ALABAMA THROUGH 6 AM TUESDAY MORNING. && 07/07/07
Hazardous weather outlook, Mar 3, 11:47 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1147 PM CST MON MAR 3 2008 ALZ011>015-017>050-041230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1147 PM CST MON MAR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF DAMAGING WINDS... TORNADOES...AND LOCALIZED HEAVY RAINFALL...ARE POSSIBLE ACROSS MOST OF CENTRAL ALABAMA OVERNIGHT. FAR NORTHWEST COUNTIES HAVE RECEIVED ONE TO TWO INCHES OF RAIN AND ARE RELATIVELY WORKED OVER. A FEW STRONG STORMS MAY STILL DEVELOP BUT THE MAIN THREAT WILL BE LOCALIZED FLOODING AND GUSTY WINDS THROUGH 3 AM. THE SEVERE THUNDERSTORM THREAT WILL PRIMARILY COME IN THE FORM OF A SQUALL LINE...ALONG AND ADVANCING COLD FRONT PUSHING ACROSS THE REGION. DAMAGING WINDS WILL BE THE MAIN THREAT...BUT DUE TO THE SHEAR IN THE ATMOSPHERE...ISOLATED TORNADOES MAY DEVELOP. AHEAD OF THE STRONG COLD FRONT...SOUTHERLY WINDS WILL BE GUSTY WITH SUSTAINED SPEEDS AROUND 20 MPH WITH A FEW GUSTS TO 35 MPH OR HIGHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MONDAY NIGHTS SEVERE WEATHER THREAT WILL LAST AS LATE AS 10 AM TUESDAY MORNING...MAINLY FOR COUNTIES NEAR THE GEORGIA STATE LINE. GUSTY WINDS WILL LIKELY CONTINUE INTO TUESDAY AFTERNOON BEHIND THE COLD FRONT. ON FRIDAY...THERE IS A SMALL CHANCE OF SNOW IN THE NORTHERN HALF OF CENTRAL ALABAMA. THERE ARE STILL MANY UNCERTAINTIES WITH THIS WEATHER SYSTEM...AND FORECAST CONFIDENCE IS QUITE LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY TONIGHT INTO EARLY TUESDAY MORNING. 75/LINHARES
In the hours before
Special weather statement, Mar 3, 11:28 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1128 PM CST MON MAR 3 2008 ALZ022-030-031-040600- GREENE-PICKENS-SUMTER- 1128 PM CST MON MAR 3 2008 ...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND SUMTER COUNTIES UNTIL MIDNIGHT CST... AT 1124 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WARSAW...OR 13 MILES SOUTH OF ALICEVILLE...MOVING NORTHEAST AT 60 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PLEASANT RIDGE. LEWISTON. BENEVOLA. PIONEER. GORDO. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING FOR SOUTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 3, 11:57 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1157 PM CST MON MAR 3 2008 ALZ030-040630- SUMTER- 1157 PM CST MON MAR 3 2008 ...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 1230 AM CST... AT 1152 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR HALSELL...OR 13 MILES SOUTH OF CUBA...MOVING NORTHEAST AT 60 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... KINTERBISH. WHITFIELD. LILITA. COATOPA. BLUFFPORT. EPES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING FOR SOUTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 4, 12:18 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1218 AM CST TUE MAR 4 2008 ALZ039-040700- MARENGO- 1218 AM CST TUE MAR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 100 AM CST... AT 1215 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR LAVACA...OR 22 MILES SOUTHWEST OF LINDEN...MOVING NORTHEAST AT 50 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NANAFALIA. SWEET WATER. HALF ACRE. CALVARY. LINDEN. THOMASTON. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING FOR SOUTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 6:03 PM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
| Mar 3, 10:51 PM CST | Tornado Warning | BMX | Greene, Pickens, Sumter | 39 min |
| Mar 4, 12:36 AM CST | Severe Thunderstorm Warning | BMX | Marengo | 39 min |
| Mar 4, 12:49 AM CST | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 41 min |
| Mar 4, 1:12 AM CST | Severe Thunderstorm Warning | BMX | Dallas, Hale, Marengo, Perry | 48 min |
| Mar 4, 1:20 AM CST | Tornado Warning | BMX | Walker, Winston | 40 min |
| Mar 4, 1:46 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Bibb, Chilton, Dallas, Perry | 44 min |
| Mar 4, 2:08 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby, Tuscaloosa | 52 min |
| Mar 4, 2:31 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Shelby, Talladega | 44 min |
| Mar 4, 3:03 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Lowndes | 42 min |
| Mar 4, 3:13 AM CST | Severe Thunderstorm Warning | BMX | Calhoun, Clay, St. Clair, Talladega | 47 min |
| Mar 4, 3:16 AM CST | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 44 min |
| Mar 4, 4:00 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 45 min |
| Mar 4, 5:50 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
| Mar 4, 6:09 AM CST | Flash Flood Warning | BMX | Lowndes | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.